Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2004, 4:18 PM EDT for Johnston County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 4:18 PM EDT (20:18 UTC)
- Expired
- Aug 12, 2004, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:25 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 122018 SVRRAH NCC101-122100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 417 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOCKS...OR ABOUT 12 MILES EAST OF LILLINGTON...MOVING NORTHEAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COATS CROSSROADS... JOHNSTON COUNTY AIRPORT... CLAYTON... FLOWERS...WILSONS MILLS... EMIT... DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY THE DAMAGING WINDS CAN BE DEADLY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT THURSDAY EVENING FOR CENTRAL NORTH CAROLINA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3552 7870 3538 7856 3565 7813 3582 7826 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:54 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 12, 2:54 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 254 PM EDT THU AUG 12 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... FLOOD WATCH CONTINUES. ALTHOUGH IT IS OBVIOUS THE WATCH WILL NEED TO BE REISSUED FOR CHARLEY SATURDAY...AGREE WITH PREVIOUS THINKING AND WILL LET ISSUANCE WAIT UNTIL FRIDAY. BONNIE LOOKING ANTICLIMACTIC COMPARED TO WAVE OF STORMS TO MOVE IN BEFORE DARK TODAY. HOWEVER WILL IN NO WAY DISCOUNT A FORMER TROPICAL STORM AND WILL CONTINUE WITH TWO TO THREE INCHES OF RAIN TONIGHT. A DECENT BREAK IN SIGNIFICANT PRECIPITATION BEFORE CHARLEY...WITH RAINS RETURNING BEFORE NOON SATURDAY AND HEAVY RAINS SATURDAY AFTERNOON INTO SATURDAY NIGHT. TRACKS OF BONNIE AND CHARLEY ARE QUITE SIMILAR AND ONE SAVING GRACE IS THEIR FORECAST FAST SPEED THROUGH THE AREA. EXPECT MORE WIND WITH CHARLEY... AND SATURATED SOILS FROM BONNIE COULD MAKE FOR A DOWNED TREES POWERLINES PROBLEM. HOWEVER THE WIDESPREAD CONCERN AND THREAT WILL BE FROM FLOODING. SUNDAY LOOKS CALM WITH ONLY THE SMALLEST OF RAIN CHANCES. && .LONG TERM (MONDAY THROUGH THURSDAY)... SEE LITTLE NEED FOR CHANGES IN THIS PERIOD. BROAD UPPER TROUGH WILL BE OVER THE AREA WITH AN ILL-DEFINED SURFACE PATTERN. WITH THE TROUGH OVER THE AREA...CANNOT RULE OUT A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHT UPWARD ADJUSTMENTS MAY BE MADE TO MAX TEMPS AND WINDS...OTHERWISE NO CHANGES. && .AVIATION... WILL CARRY TSRA AT RDU/FAY/RWI AS A TEMPO THIS AFTERNOON. EXPECT RAIN AND LOW CLOUDS THROUGH THE NIGHT...WITH LIFR TO IFR CONDITIONS IN ALL SPOTS. PRECIP WILL LIKELY END WITH THE PASSAGE OF THE 850 TROUGH...WHICH THE ETA SHOWS CROSSING THE AREA BETWEEN 09Z AND 12Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK FRIDAY. NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA UNTIL 6 PM. NC...TORNADO WATCH FOR THE NORTH HALF OF CENTRAL NORTH CAROLINA UNTIL 8 PM. && SHORT TERM...RLH LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 12, 5:45 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 545 AM EDT THU AUG 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 545 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS... ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND STREAMS. IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE... INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK. .DAYS TWO THROUGH SEVEN... THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. GIH
In the hours before
Special weather statement, Aug 12, 3:23 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 323 PM EDT THU AUG 12 2004 NCZ022-122030- GUILFORD NC- 323 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH 430 PM EDT... AT 323 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO 5 MILES NORTHWEST OF HIGH POINT... OR ALONG A LINE EXTENDING FROM BELEWS CREEK TO 12 MILES SOUTHEAST OF WINSTON-SALEM...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GREENSBORO...SUMMERFIELD...LAKE TOWNSEND AND MONTICELLO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Special weather statement, Aug 12, 3:29 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 329 PM EDT THU AUG 12 2004 NCZ024-025-040-041-076-077-122030- CHATHAM NC-DURHAM NC-HARNETT NC-LEE NC-ORANGE NC-WAKE NC- 329 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM...WAKE... CHATHAM...LEE AND HARNETT COUNTIES THROUGH 430 PM EDT... AT 329 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SILER CITY TO FAYETTEVILLE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SANFORD...PITTSBORO...LILLINGTON...CHAPEL HILL. THESE STORMS WILL MOVE INTO THE TRIANGLE BY 430 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Local storm report, Aug 12, 3:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
SGYLocal storm report, Aug 12, 3:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO 6 NE MT PLEASANT 35.25N 79.08W
08/12/2004 HARNETT NC TRAINED SPOTTER
*** 1 INJ *** 2 HOMES DAMAGED IN THE HERITAGE VILLAGE
AREA
&&
SGYLocal storm report, Aug 12, 4:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO PINEVIEW 35.31N 79.09W
08/12/2004 HARNETT NC TRAINED SPOTTER
MULTIPLE TORNADO TOUCHDOWNS IN THE CAROLINA HILLS AREA,
JOHNSONVILLE, MARKS ROAD, AND THE INTERSECTION OF NC RTE
24 AND 27. MULTIPLE REPORTS OF DAMAGE AND INJURIES
&&
SGYLocal storm report, Aug 12, 4:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG STOKESDALE 36.24N 79.98W
08/12/2004 GUILFORD NC TRAINED SPOTTER
1 BARN DESTROYED. TREES DOWN. SR 150 AND HWY 220
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:06 PM EDT | Tornado Warning | RAH | Richmond | 39 min |
| Aug 12, 2:27 PM EDT | Tornado Warning | RAH | Scotland | 33 min |
| Aug 12, 2:34 PM EDT | Flash Flood Warning | RAH | Forsyth | 116 min |
| Aug 12, 2:51 PM EDT | Tornado Warning | RAH | Forsyth | 24 min |
| Aug 12, 3:46 PM EDT | Tornado Warning | RAH | Harnett | 44 min |
| Aug 12, 4:12 PM EDT | Flash Flood Warning | RAH | Durham, Wake | 108 min |
| Aug 12, 4:55 PM EDT | Flash Flood Warning | RAH | Franklin | 95 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.